W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCPH04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Code |
Obstruction/Occlusion (2422)
| Date of Event |
05/20/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (ug/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (ug/cm3)].It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2007 whereby a gore® dualmesh® plus biomaterial with holes was implanted.The complaint alleges that on (b)(6) 2019, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: removal of gore mesh, dense adhesions between small bowel loops and the gore mesh which caused small bowel obstruction requiring small bowel resection with anastomosis, primary repair of hernia recurrence.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 2004: (b)(6), md.Operative report.Preop diagnosis: acute appendicitis.Postop diagnosis: acute ruptured appendicitis with abscess.Name of operation: appendectomy, drainage of abscess and drain placement with peritoneal toilet.On (b)(6) 2004: (b)(6), md.Radiology-ct abdomen / pelvis with intravenous and oral contrast.Indication: intraabdominal abscess, status post appendectomy.Impression: five separate fluid collections in abdomen and pelvis as described above.These may represent abscess fluid.The perihepatic fluid collection does not appear to be loculated, however, the remaining collections appear to be loculated.A surgical drain is present in right lower quadrant, and there is moderate thickening of wall proximal colon, probably due to inflammatory change.Right lower lobe consolidation.On (b)(6) 2004: (b)(6), md.Radiology-tube abscessogram.Indication: pelvic abscess undergoing percutaneous drainage.Impression: tube abscessogram demonstrating the catheter in a less than optimal position.Residual abscess cavity noted with no fistulous communication seen.Successful exchange of existing drainage catheter.On (b)(6) 2004: (b)(6), md.Radiology-tube abscessogram.Indication: history of pelvic abscess drainage.Impression: resolution of pelvic fluid collection.Successful removal of drainage catheter.On (b)(6) 2004: (b)(6), md.Radiology-ct abdomen / pelvis with intravenous and oral contrast.Indication: right upper quadrant pain.Possible abdominal abscess.Appendectomy on (b)(6) 2004.Tube abscessogram for pelvic abscess on (b)(6) 2004.Impression: 5.3 by 4.5 cm fluid collection in right lower quadrant, in the ileocecal region.This may partly or entirely represent an abscess.Intrinsic air bubble are seen.One or two additional tiny locules are seen just caudal and mesial to the abscess.3.1 by 2.8 cm pre-rectal abscess, smaller than seen on (b)(6) 2004.Small amount of fluid in left side of pelvis.On (b)(6) 2004: (b)(6), md.Radiology-ct-guided percutaneous drainage of the abscess.Indication: status post appendectomy now with post-procedure abscess in the pericecal region.Impression: successful percutaneous placement of a right lower quadrant 8 french drainage catheter as described.On (b)(6) 2004: (b)(6), md.Radiology-tube abscessogram and tube exchange.Indication: history of right lower quadrant abscess undergoing percutaneous drainage.Impression: fistulous communication from the abscess to the cecum.Exchange of the existing catheter for a #10 french dawson-mueller drainage catheter.The patient will be rechecked in 1 week.On (b)(6) 2004: (b)(6), md.Radiology-tube abscessogram.Indication: history of abscess following appendectomy.Impression: persistent fistulous communication from the drainage catheter to the cecum.Findings discussed with dr.Sheep and continued percutaneous drainage will be attempted in an effort to have the fistulous tract close.On (b)(6) 2004: (b)(6), md.Radiology-double contrast barium enema.Indication: colocutaneous fistula suspected clinically.Had appendectomy followed by abscess, which was drained in pelvic region.Impression: no significant abnormalities.Specifically, no evidence of colocutaneous fistula.On (b)(6) 2004: (b)(6), md.Radiology-tube abscessogram.Indication: history of periappendiceal abscess undergoing long term percutaneous drainage.Impression: persistence of fistula to the cecum.This has the appearance of communication to an appendiceal stump.On (b)(6) 2004: (b)(6), md.Operative report.Preop diagnosis: colocutaneous fistula.Postop diagnosis: colocutaneous fistula: name of operation: resection colocutaneous fistula.On (b)(6) 2007: (b)(6), md.Operative report.Preop diagnosis: symptomatic incarcerated abdominal ventral hernia, epigastric region.Postop diagnosis: symptomatic incarcerated abdominal ventral hernia, epigastric region.Operation: repair of symptomatic incarcerated abdominal ventral hernia with mesh (1.7-inch circular composix with tab).Surgeon: (b)(6), md.Wound: clean.Tissue sent to pathology: sac plus omentum.Indications: the patient is a 35-year-old male with symptoms related to abdominal ventral hernia.On examination the patient clearly has an abdominal ventral hernia located in the epigastric region.It is not easily reducible.Repair is indicated.Findings: the patient had an incarcerated abdominal ventral hernia with omentum.It was located in the epigastric region.The fascial defect measured about 2 cm in diameter.The hernia itself measured about 4 cm in diameter.The sac plus the omentum was excised.The mesh was placed infrafascially and the fascia repaired in a transverse fashion incorporating mesh into the repair.The repair was quite secure.Estimated blood loss was less than 30 cc.Description of procedure: ¿with the patient in the supine position, general anesthesia was induced and maintained throughout the procedure.The abdomen was prepared with duraprep and draped in the usual fashion.A transverse skin incision was made in the epigastric region overlying the mass along the skin lines.It was carried down through the skin and subcutaneous tissue and fascia to the level of the hernia which was delineated circumferentially.The fascia was delineated circumferentially.Hernia was opened and found to contain incarcerated omentum.The sac plus the omentum was excised over a kelly and sent to pathology.It was suture ligated with a suture ligature of 2-0 vicryl.Mesh was lubricated with saline, placed infrafascially and attached at 4 quadrants to the overlying fascia with suture of 0 vicryl.The tab was appropriately shortened.The fascia was repaired in a transverse fascia [sic] incorporating mesh into the repair utilizing 0 ethibond suture material in simple interrupted fascia [sic].Wound was lavaged with saline and 10 cc of 0.25% bupivacaine was instilled.Subcutaneous fascia was apposed utilizing 2-0 vicryl suture material in simple interrupted fashion.Skin edges were apposed utilizing 4-0 vicryl suture material in interrupted vertical mattress fashion.Dry sterile dressing was applied.The patient tolerated the procedure well.The patient was awakened in the operating room and transported to the recovery room in satisfactory condition.¿ drains: none.Estimated blood loss: less than 30 cc.Complications: none.On (b)(6) 2007: (b)(6) hospital.Surgical record.Asa class: asa 2.Implants: ventlx pat sm crle; davol.On (b)(6) 2007: (b)(6), md.Pathology.Case number: (b)(4).Procedure: gross and microscopic-level 2.Tissues: 1) hernia sac, any location ¿ central hernia contents.Pre op diagnosis: incarcerated abdominal ventral hernia.Post op diagnosis: same.Gross: received in formalin is a 7 x 3 x 1.5 cm greatest dimension fragment of somewhat rubbery tan-pink and soft yellow tissue.On sectioning, the more rubbery areas are whitish with no grossly suspicious areas identified.Representative tissue in one cassette.Micro: fibrofatty tissue.Negative for malignant changes.Diagnosis: ventral hernia sac.Implant procedure: laparoscopic ventral hernia repair with mesh.Implant: gore® dulamesh® plus biomaterial with holes.[1dlmcph04/04460202, 15 cm x 19 cm].Implant date: on (b)(6) 2007 ([ni, not indicated]).On (b)(6) 2007: (b)(6), md.Operative report.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Surgeon: (b)(6), md.Anesthesia / anesthesiologist: general anesthesia and local anesthesia.Estimated blood loss: minimal, approximately 50-100 cc.Complications: none.Condition: stable.Indication for procedure: this 36-year-old male had a history of appendectomy and apparent enterocutaneous fistula as well as a ventral hernia which was repaired at another hospital on (b)(6) 2007.They repaired this incarcerated ventral hernia with circular composix mesh.This was placed infra-fascially, according to the operative report.The patient came to my office complaining of a recurrence of the hernia and on exam did have a recurrent reducible hernia in the area above the umbilicus.The decision was made to proceed with attempt at laparoscopic ventral hernia repair with mesh.Description of procedure: ¿the patient was taken to the operating room and placed on the operating table in the supine position.Under general anesthesia as administered by the anesthesia department, the patient¿s abdomen was prepped and draped in the usual fashion from the nipples down to the thighs.This draping included the use of a large ioban.An incision was made in the left upper quadrant with the scalpel down through the skin and subcutaneous tissue after first infiltrating with 1% lidocaine.Bovie electrocautery was used to divide down through the subcu.Bovie electrocautery was used to divide the fascia and the 0 vicryl sutures were placed on either side.The peritoneal cavity was carefully entered.Blunt hasson trocar was placed and was secured with the suture on either side of the fascia.The carbon dioxide pneumoperitoneum was inflated to a pressure limit of 15 mm hg.A general survey of the abdomen was undertaken.Adhesions were seen which were fatty and appeared to be omental to the anterior abdominal wall in the area of the hernia.There was also an adhesion of bowel in the right lower quadrant that was an areolar adhesion.This appeared that it would interfere with the placement of the mesh, and therefore, this was taken down sharply.The bowel was inspected.There was no evidence of bowel injury.It was again inspected later in the case, and there was no evidence of bowel injury.A total of 4 laparoscopic ports were used for this case including the left upper quadrant 10 mm trocar.In addition to this, there were 3 laterally placed 5 mm trocars; one in the left lower quadrant, one in the right upper quadrant and one in the right lower quadrant.The omental adhesions were taken down off the anterior abdominal wall.The old mesh was seen and this had pulled away from the anterior abdominal wall and the hernia defect was visible.The mesh was excised and pulled out through the 10 mm port site.Using the spinal needle to measure out the hernia defect and then using a 4 cm overlap on each side of the hernia defect, this was measured out over the ioban and a 15 x 19 piece of gore dualmesh was measured out and used.This was then trimmed slightly on one end.There was good overlap by using this.Gore sutures were placed in the four quadrants, and the mesh was rolled up and placed through the 10 mm port site while this was watched with the 5 mm camera from the other side.The 10 mm port was replaced.The mesh was unrolled, and the gore suture passer was used at the pre-marked sites to pull the gore sutures at each side.The mesh was not as tight as i felt was appropriate, therefore, the gore suture passer was replaced through two separate sites further laterally in each side.This satisfactorily pulled the mesh taut.The suture was tied down.The skin was pulled up with a hemostat at each site to make sure that it was not puckered down.Next, circumferential tacking staples were used.Once the spiral tacker had been around circumferentially, a second layer was also placed for reinforcement in areas.The mesh laid flat and was taut across the anterior abdominal wall.Note that prior to placing the mesh, there was some oozing from where the adhesion had been taken down from the anterior abdominal wall but this was controlled with bovie electrocautery prior to placing the mesh.With the mesh in place, there was no active bleeding seen.Irrigation was applied and suctioned out.This came back clear in the suction tubing.The carbon dioxide pneumoperitoneum was allowed to escape.The mesh was watched as the pneumoperitoneum escaped.It again, was taut across the anterior abdominal wall and appeared to be in good position.The left upper quadrant port site fascia was approximated with 0 vicryl and figure-of-eight as well as simple fashion.Irrigation was applied to the port sites, and then subcuticular 4-0 monocryl was used to approximate the skin incisions.This was followed by mastisol, steri-strips, gauze dressings and tegaderm.The patient tolerated the procedure well and was taken to the post anesthesia care unit in stable condition.¿ on (b)(6) 2007: (b)(6) hospital.Implant sticker.Gore dualmesh® plus biomaterial with holes.Ref catalogue number 1dlmcph04.Lot batch code 04460202.W.L.Gore & associates.Exp.6/13/2009 [handwritten].On (b)(6) 2007: (b)(6) hospital.Surgical case record.Implants.Inventory: worinvent.Type mesh.Implant / manufacturer: dualmesh plus 15cm x 19cm.Gore.Qty / surgeon: 1.(b)(6).Lot# / serial# / din: (b)(6).Manuf date / exp dt / site: 20090613.Surgical site.Cat#: / batch#: / size: 1dlmcph04.15.Qty / culture: 1.Asa class: asa 2.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph04/04460202) was implanted during the procedure.Relevant medical information: on (b)(6) 2019: (b)(6), md.Emergency room visit.Presents with abdominal.This is diffuse, worsening over last 24 hours, nausea and vomiting since friday.No diarrhea; also feeling constipated.Denies fevers.Past medical history: coronary artery disease, hypertension, dyslipidemia, gastroesophageal reflux disease, seizures.Social history: current every day smoker.Exam: abdomen: soft, tender left lower quadrant.No guarding, rebound tenderness.Impression / plan: intestinal obstruction, abdominal pain.Hospitalist will be consulted.On (b)(6) 2019: (b)(6), md.Radiology-abdomen flat and erect.Indication: abdominal pain.Mild proximal small bowel distention.Few air-fluid levels at the left mid abdomen.Abdomen otherwise gasless.No evidence of distention or air-fluid levels at the distal small bowel.Minimal residual swelling gas at the large bowel and rectosigmoid.Status post ventral hernia repair.Impression: small bowel ileus versus early or partial small bowel obstruction.On (b)(6) 2019: (b)(6), md.Radiology-ct abdomen / pelvis with contrast.Indication: pain and signs and symptoms; nausea and vomiting; abdominal pain; generalized; prior surgery; surgery date 6+ months; surgery type: appendectomy, colon resection, hernia.There are dilated loops of small bowel 3 cm in midabdomen with a transition zone in the anterior and abdomen at the level of the hernia repair suggesting possible adhesions.Small left inguinal hernia containing fat.Ventral hernia repair with mesh.Impression: small bowel obstruction with transition zone in the anterior abdomen suspicious for adhesions.On (b)(6) 2019: (b)(6), srnp.History and physical.Presented with complaint of abdominal pain, nausea vomiting that started about 3 days ago.Last vomiting episode was yesterday at 9 pm.Rated abdominal pain 5/10 described as ¿feel rough¿ and mild to sharp.Pain started at lower abdominal area and walk its way up.Past medical history includes hiatal hernia repair with postoperative complication requiring colon resection, coronary artery disease with nonobstructive cardiac catheterization, chest pain, dehydration, hypertension, hyperlipidemia.Abdominal ct and pelvis shows small bowel obstruction with transition zone in anterior abdomen suspicious for adhesion.Abdominal x-ray shows moderate fecal loading.Patient currently denies nausea, vomiting, abdominal pain.Past medical history: coronary artery disease, hypertension, hyperlipidemia, gastroesophageal disease, colon resection, ventral hernia repair, appendectomy, chest pain, dizziness, dehydration orthostatic hypotension, smoking.Exam: bmi: 34, weight 208 lb 12 oz [calculated].Overweight.Gastrointestinal: normal bowel sounds, soft, not distended, non-tender, no guarding.Impression: small bowel obstruction secondary to recent ventral hernia repairs likely from postoperative adhesion.Abdominal pain secondary to #1.Intractable nausea and vomiting secondary to number 1.Plan: admit to 23 hours observation, nothing by mouth, start intravenous fluid, intravenous antiemetic, pain control, abdominal series to evaluate bowel obstruction.Hold off on nasogastric tube at this time ¿ patient not currently vomiting.Will consider nasogastric tube if nausea and vomiting worsen or re-occur.Consult general surgeon ¿ last ventral hernia repairs performed by dr.(b)(6).Addendum: i discuss with general surgeon ¿ dr.(b)(6) who recommend inserting nasogastric tube.Insert nasogastric tube with chest x-ray to check placement.On (b)(6) 2019: (b)(6), md.Consultation.Admitted with nausea and vomiting.Evaluated in emergency room and imaging studies revealed findings compatible with a small-bowel obstruction.Patient has been vomiting for several days.Has had crampy abdominal pain for a few days longer.Has undergone multiple surgical operations including appendectomy with drainage of appendiceal abscess, correction of colocutaneous fistula from the cecum, repair of an epigastric hernia repair with mesh and then repair of an abdominal ventral periumbilical hernia laparoscopically with mesh by another surgeon in (b)(6) hospital on (b)(6) 2007.Patient continues to use tobacco.Continues to work as forklift crane operator.Past surgical history: appendectomy, repair of colocutaneous fistula, epigastric hernia repair with mesh, ventral hernia repair with mesh laparoscopically.Exam: overweight.Bmi 34.7.Abdomen: abdomen is protuberant.Multiple surgical scars.Bowel sounds are few.No hepatosplenomegaly, mass, hernia or tenderness.Impression: small-bowel obstruction likely secondary to adhesions.Plan: agree with present management with the addition of the recommendation of a nasogastric tube to low intermittent wall suction.Patient may require surgery as clinically indicated.If symptoms persist, may require further contrast studies in the form of small bowel follow through x-ray series or as indicated laparotomy with relief of small-bowel obstruction and lysis of adhesions.May require further bowel resection as clinically indicated.On (b)(6) 2019: (b)(6), md.Radiology-three-view acute abdominal series.Indications: bowel obstruction.Abdomen x-rays demonstrate slight radiographic worsening of appearance.There is mild increase in small bowel gas.There is mild increase in air-fluid levels within small bowel.Impression: nasogastric tube is in pyloric region.Slight radiographic worsening since yesterday with mild increase in small bowel distention.Explant procedure: laparotomy, extensive lysis of adhesions, small bowel resection with anastomosis.Explant date: on (b)(6) 2019 (hospitalization on (b)(6) 2019).On (b)(6) 2019: (b)(6), md.Operative report.Surgeon: (b)(6), md, facs.Attending physician and surgeon: (b)(6), facs.Preoperative diagnosis: small-bowel obstruction, likely secondary to adhesions.Postoperative diagnosis: mechanical small-bowel obstruction due to adhesions, two of which were quite tenacious requiring small bowel resection with anastomosis.The lysis took in excess of 2 hours to complete.Wound: clean, contaminated.Tissue sent to pathology: adhesions and old mesh and 2 portions of small bowel.Indications: patient is a 47-year-old male who has had multiple prior abdominal surgeries including appendectomy with drainage of appendiceal abscess for ruptured appendicitis, a colocutaneous fistula due to complications of ruptured appendicitis, repair of epigastric hernia with mesh, repair of an abdominal ventral periumbilical hernia with mesh laparoscopically performed at another hospital, who has developed nausea and vomiting and abdominal crampy pain.He has clinical and radiographic evidence of mechanical small-bowel obstruction likely secondary to adhesions.Laparotomy is indicated.Pathologic findings: patient had a hostile abdomen with extensive intra-abdominal adhesions, which took in excess of 2 hours to lyse.Two portions of small bowel were involved with tenacious adhesions and required small bowel resection, one in the jejunum and one in the ileum.These resected portions of bowel were then reanastomosed with functional end-to-end stapled anastomosis.Estimated blood loss less than 150 ml.Operative technique: ¿with the patient in room 5, a timeout is completed.With the patient in the supine position, general anesthesia was induced and maintained throughout the procedure.Scd pumps are placed on the lower legs.Foley catheter is placed aseptically into the urinary bladder, connected to closed dependent drainage.Abdomen is prepared with chlorhexidine, draped in usual fashion with an ioban drape.Standard midline vertical skin incision was made curving to the right around the umbilicus and carried down through the skin and subcutaneous tissue and old dermal cicatrix to the level of the peritoneal cavity, which was entered.There were dense adhesions between small bowel loops and the ventral hernia mesh that had been placed.There were also staples exposed from that mesh.These were carefully lysed sharply.There were 2 areas in which particularly tenacious adhesions were adherent between small bowel loops and mesh and because of compromise of bowel, these were resected.The total lysis took approximately 2 hours.The 2 areas were marked with umbilical tapes proximally and distally.Mesentery was transected with ligasure.Bowel was resected with gia stapler.Specimen sent to pathology as small bowel 1 and small bowel 2.They were anastomosed with functional end-to-end stapled technique.The gia was utilized.Enterotomies were made and a gia fired and the staple line hemostatic and patent.The resulting enterotomy was apposed with ta-60.Crotch stitch of 3-0 silk placed.Mesentery was apposed utilizing continuous 3-0 silk.This was performed for the second bowel resection and anastomosis as well in exactly the same fashion.Abdomen is lavaged with copious antibiotic saline solution.Glove are changed.Sponge and needle counts correct.Final check for hemostasis made.Mesh from old repair was trimmed.The abdomen closed with full thickness fascia and peritoneal repair utilizing looped maxon suture material in a simple continuous fashion, one begun cephalad and one begun caudally and tied in the middle.Wound is lavaged with antibiotic saline solution.Skin edges apposed utilizing staples.Dry sterile dressing applied.Patient tolerated procedure well.Patient is awakened in the operating room and extubated and transported to the recovery room in satisfactory condition.¿ drains: none.Estimated blood loss: less than 150 ml.Complications: none.On (b)(6) 2019: (b)(6) hospital.[provider ni].Surgical case record.Procedure: laparotomy, extensive lysis of adhesions, small bowel resection with anastomosis.Specimens: portion of small bowel; portion of small bowel #2.Asa class: asa 2.Relevant medical information: on (b)(6) 2019: (b)(6), md.Pathology.Case number: (b)(4).Diagnosis: 1) portion of small bowel: serosal adhesions with edema and congestion.Associated mild chronic inflammation of muscularis propria and chronic inflammation of small bowel mucosa.Negative for active erosions, ulcerations, or ischemic damage.Negative for neoplasia.2) portion of small bowel #2: serosal congestion, edema and mild fibrosis.Mild inflammation of lamina propria with mild chronic mucosal inflammation.Negative for ischemic damage, erosions, or ulcerations.Negative for neoplasia.Pre op diagnosis: small bowel obstruction.Post op diagnosis: same.Gross: 1) the specimen is received in formalin and labeled ¿portion of small bowel.¿ it consists of a 19.5 cm in length and 2.1 cm in diameter segment of small bowel with unoriented staple lines and up to 2.1 cm of tan-yellow mesentery.The serosa is tan-pink with adhesions, one of which kinks the bowel and displays a defect at the kinked area measuring 1.5 cm in greatest dimension.The wall thickness measures up to 0.6 cm with tan-pink, edematous mucosa.No masses are grossly identified.Representative sections are submitted as follows: 1a: opposing margins, representative, en face; 1b: bowel wall, full thickness including area of adhesions; 1c: bowel wall to defect; 1d: bowel wall with adhesions at kinked area.2) the specimen is receive in formalin and labeled ¿portion of small bowel #2.¿ it consist of a 10 x 1.9 cm segment of bowel with unoriented staple lines and 2.6 cm of tan-yellow mesentery.The serosa is tan-pink with areas of adhesions, one of which displays a 1 cm defect.The wall thickness measures up to 0.5 cm with a tan-pink, unremarkable mucosa.No masses are grossly identified.Representative sections are submitted as follows: 2a: opposing margins, representative, en face; 2b: bowel wall, full thickness to include area of adhesions; 2e: bowel wall to defect.Micro: 1) there are serosal areas of hemorrhage and fibrosis present compatible with adhesions.Subserosal edema and vascular dilatation are present.No neoplastic process is identified.Scattered inflammatory cell infiltrates are present in lamina propria.There are scattered areas of chronic inflammation within small bowel mucosa with some villous broadening.No ischemic damage or erosions or ulcerations are present.Mucosal changes could be related to stasis and are nonspecific.2) serosal congestion, fibrosis, and edema are present, compatible with clinical diagnosis of adhesions.Scattered inflammatory cells are present in lamina propria.A few chronic inflammatory changes are present within deep mucosa focally with no active erosions or ulcerations present.No neoplastic process is identified.On (b)(6) 2019: (b)(6) hospital.Lab.Source: abdomen.Gram stain final: no polymorphonuclear leukocytes seen.Rare mononuclear cells (lymphocytes, monocytes).Many erythrocytes.No organisms seen.Wound culture growth: rare growth mixed normal skin flora.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: 2) serosal congestion, fibrosis, and edema are present, compatible with clinical diagnosis of adhesions.Scattered inflammatory cells are present in lamina propria.A few chronic inflammatory changes are present within deep mucosa focally with no active erosions or ulcerations present.No neoplastic process is identified.(b)(6) 2019: (b)(6) hospital.Lab.Source: abdomen.Gram stain final: no polymorphonuclear leukocytes seen.Rare mononuclear cells (lymphocytes, monocytes).Many erythrocytes.No organisms seen.Wound culture growth: rare growth mixed normal skin flora.(b)(6) 2020: (b)(6) hospital.(b)(6) md.Radiology.Procedure: ir abscess drain.Indication: abdominal abscess.Findings: ¿the targeted area was identified under ultrasound.Informed consent was obtained and signed.A timeout was performed.The abdomen was prepped and draped in the usual sterile fashion.Local anesthesia was obtained.A small skin nick was made with a #11 blade.An 18-gauge spinal needle was guided into the targeted collection under ultrasound.A 0.035 inch bentson wire was advanced through the needle into the collection.The needle was exchanged over the wire 4 7 france dilator followed by 8.5 for age and also medial or multipurpose drain.The wire was removed.The loop was formed and locked.15 ml of purulent fluid was withdrawn and sent to pathology for culture.The catheter was affixed to the skin with nonabsorbable 2-0 praline.The catheter was connected to a gravity drainage bag.¿ impression: technically successful anterior abdominal abscess drain.(b)(6) 2021: (b)(6) hospital.(b)(6) md.Radiology report.Procedure: ct guided anterior abdominal wall abscess drainage catheter placement.Indication: ¿recurrent anterior abdominal wall fluid collection.¿ impression: ¿successful ct-guided anterior abdominal wall abscess drainage catheter placement.No immediate complications.¿ (b)(6) 2021: (b)(6) hospital.(b)(6).Laboratory report.Abscess culture: few staphylococcus aureus, methicillin resistant.Abscess culture #2: few staphylococcus aureus, methicillin reisistant.Abscess gram stain: many polymorphonuclear leukocytes.No squamous epithelial cells seen.Rare gram positive cocci in clusters intracellular and extracellular.(b)(6) 2021: (b)(6) hospital.Inpatient hospitalization.(b)(6) 2021: dictating for (b)(6) md.Operative report.Procedure: removal of prosthetic material or mesh, abdominal wall for infection ((eg, for chronic or recurrent mesh infection or necrotizing soft tissue infection).Repair recurrent incisional or ventral hernia; incarcerated or strangulated.Colectomy, partial; with anastomosis.Preoperative diagnosis: abdominal wall abscess.Post operative diagnosis: abdominal wall abscess.Anesthesia: general.Estimated blood loss: 250 ml.Specimens: 1.Infected mesh.2.Resection: small intestine.Complications: none.Indications: ¿the patient was admitted to the hospital with a brief history of prior ventral hernia repair with mesh, complicated by multiple infections and abscesses.The patient now presents for exploratory laparotomy with mesh explantation and hernia repair with biologic mesh after discussing therapeutic alternatives.¿ wound classification: not provided.Findings: exploratory laparotomy.Explantation of mesh.Area of small bowel had mesh incorporated onto it.Performed small bowel resection with side-to-side anastomosis.Primary repair of enterotomy x1.Primary fascial closure with xenmatrix overlay.Jp drain placed overlying the onlay matrix.Procedure: ¿the patient's identity and procedure to be performed were confirmed in the preoperative holding area.After the risk, benefits, and alternatives were explained, the patient was consented for an exploratory neurotomy with mesh explantation previously in the office.Patient was taken the operating room where his identity was once again confirmed.Patient was placed in supine position with extremities padded as appropriate.General anesthesia was induced and the patient is intubated without issue.The abdomen was prepped and draped in usual sterile fashion using chlorhexidine solution.A preoperative brief and final timeout were carried out.Preoperative antibiotics were administered.A laparotomy incision through the patient's previous scar was carried out from the xiphoid to just below the umbilicus.This incision was carried down to the fascia using electrocautery.The fascia was incised in the epigastric region and the abdominal cavity was entered.The incision was opened from the xiphoid and carried down to an area just above the umbilicus, where a dense mass of inflammatory rind and mesh was encountered.The inferior aspect of the laparotomy incision was entered, and this mass of scar tissue and mesh was circumferentially excised from superior and inferior.Extensive adhesions was performed and any small bowel adherent to the inflammatory tissue was carefully dissected free.An enterotomy was made to a portion of bowel that was densely adherent to the rind, which was repaired primarily with 2-0 silk suture.During the excision of the mesh, an abscess cavity was encountered and purulent drainage was suctioned out.The mesh and its encasing inflammatory tissue were excised and passed off as a permanent specimen.Small bowel resection was carried out for a portion of the small bowel that was inflamed with adherent mesh using two 60mm gia blue staple loads.Side to side anastomosis was performed with a third blue staple load.A crotch stitch was placed.Mesenteric defect was closed using running silk suture.An oozing area on the staple line was noted and a figure -of -eight silk suture was placed, achieving hemostasis.Attention was then turned to hernia repair and abdominal closure.The fascial edges of the incision were identified and mobilized off the overlying subcutaneous tissues.The hernia sac was identified and was cauterized.The fascia was then closed primarily with a running #0 prolene suture.A l0 x 20cm xenmatrix mesh was obtained and cut to the size of the abdominal wound.Xenmatrix overlay was then secured to the underlying fascia circumferentially with 2-0 vicryl interrupted sutures.A jp drain was placed into the inferior aspect of the wound cavity, overlying the xenmatrix, and secured to the skin with 3-0 nylon suture.The subcutaneous tissue was approximated with 2-0 vicryl.The skin was closed with staples.As the patient began to breathe spontaneously with withdrawal of sedation, recurrence of his hernia was noted with new bulging of the abdomen.The abdomen was re-prepped and the incision was re-entered.The fascial edges were noted to be significantly dehisced with protruding bowel.The xenmatrix was freed and partly peeled back.The fascia was once again approximated with running prolene.The xenmatrix was secured to the fascia with interrupted 2-0 vicryl.The subcutaneous tissue was approximated with 2-0 vicryl.The skin was closed with staples.Sterile dressings were applied.At the conclusion of the case, all instrument counts were correct.Patient was extubated without issue.A postoperative debrief was performed.Foley catheter was placed.The patient was taken to the pacu in stable condition.¿ (b)(6) 2021: (b)(6) md.Pathology report.Final diagnosis: a.Abdomen, infected mesh: benign skin and soft tissue with fibrosis, granulation tissue and marked acute and chronic inflammation.Synthetic mesh, gross examination only.B.Small intestine, resection: unremarkable small bowel mucosa.Dense fibrous adhesions with chronic inflammation.Unremarkable margins of resection.Clinical information: abdominal wall abscess.Gross description: a.Dupuis, kenneth j iii, abdomen, infected mesh: ¿received in formalin are 2 portions of tissue measuring 7 x 7 x 3 cm and 10.5 x6 x 5.5 cm.The larger fragment exhibits an elliptical 6.5 x 2.5 cm portion of skin.The skin surface is pink tan and wrinkled.The attached soft tissue is shaggy and cauterized.The parenchyma of the larger fragment reveals a hemorrhagic cavity outlined by pink tan to tan orange softened tissue.The cavity is noted 1.3 cm deep to the skin surface and measures 8 cm in length and up to 3 cm in diameter.The surrounding tissues are dense and resilient.The deep aspect of the larger fragment and most of the smaller fragment is involved by tan yellow pliable material with metallic screws.A small amount of attached dense fibrous tissue is identified.No margins are.¿[page 2 of 2 not provided.] a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.